Pennsylvania, 2015Heavy Snow in Pennsylvania, February 1 to 2, 2015
February 1 to 2, 2015 · NWS BGM · 8 events in 8 counties and zones
A winter storm tracked from the central Plains on Sunday February 1st to the upper Ohio Valley and western Pennsylvania by Monday morning the 2nd. The storm then moved east off the New Jersey coast and out to sea by Monday evening.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm tracked from the central Plains on Sunday February 1st to the upper Ohio Valley and western Pennsylvania by Monday morning the 2nd. The storm then moved east off the New Jersey coast and out to sea by Monday evening. This storm spread snow to northeast Pennsylvania during the late evening hours of the 1st. The snow lasted through the overnight and tapered off by Monday afternoon. The winter storm brought a general 6 to 12 inches of snow to northeast Pennsylvania with locally higher amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 1, 3:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 1, 3:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EST SUN FEB 1 2015
.SYNOPSIS...
A SIGNIFICANT WINTER STORM WILL IMPACT THE REGION OVERNIGHT AND
MONDAY. ONCE THIS STORM MOVES OFF THE COAST MONDAY
NIGHT...BITTERLY COLD WEATHER WILL SET IN AGAIN...LASTING THROUGH
TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
3 PM SUN UPDATE... THE LEADING EDGE OF THE STEADIER -SN EXTENDS
FROM OUR WRN FINGER LAKES/CNTRL SRN TIER ZNS...DOWN INTO PTNS OF
NE PA ATTM. IT WILL CONTINUE TO EXPAND NEWD THROUGH THIS
EVE...REACHING THE MOHAWK VLY AND SRN TUG HILL RGNS BY ARND 02Z.
IT'S PSBL THIS COULD HAPPEN A BIT QUICKER...AS EXISTING LOW-LVL
MOISTURE ACRS CNY/NE PA COULD AID IN THE TOP-DOWN MOISTENING PROCESS.
THE MAIN EVENT STILL LOOKS TO BE OVERNIGHT AND MON MRNG (ROUGHLY
03-15Z). IT IS IN THIS TIME FRAME THAT EXCELLENT COUPLED JET
STRUCTURE DYNAMICS TAKE HOLD...TO HELP TRANSPORT A MOISTURE-LADEN
AMS INTO THE NERN U.S. (BLENDED TPW IMAGERY SHOWING THE SOURCE
NICELY OVER THE WRN GOMEX/LWR MS/OH VLYS)...AND SET THE STAGE FOR
STG FORCED ASCENT (EXCELLENT LOW-LVL SPEED CONVERGENCE AND A TIGHT
THERMAL GRADIENT LEADING TO PRONOUNCED FGEN OVER A DEEP LYR).
WHERE PTYP REMAINS ALL SNOW...RATES OF 1-2"/HR COULD OCCUR FOR A
SUBSET OF THIS TIME FRAME (MAINLY 06-12Z).
THE MAIN COMPLICATING FACTOR REMAINS PTYP. THE 12Z GFS IN
PARTICULAR MADE A SLGT NWD JOG AGN IN THE CYCLONE TRACK...WITH THE
LEADING EDGE OF THE WARM NOSE ALOFT (850-875 MB) MAKING A RUN AT
THE PA/NY BORDER BY 12Z. SREF THERMAL PROFILES GIVE SOME CREDENCE
TO THIS SCENARIO. ALTHOUGH THE LATEST NAM/RGNL GEM/EC RUNS ARE
SOMEWHAT COLDER...THE AMPLIFIED NATURE OF THE S/WV SEEN IN WATER
VAPOR IMAGERY ATTM OVER THE MIDWEST CERTAINLY OPENS THE DOOR TO
THE PSBLTY OF A MORE NWD STORM TRACK/MORE EXPANSIVE SHIELD OF
MIXED PCPN EARLY MON. OUT OF RESPECT TO THE GFS...WHICH HAS BEEN
CONSISTENTLY SHOWING THIS TREND FOR SVRL RUNS NOW...WE DID NUDGE
SNOWFALL AMTS DOWN SLIGHTLY IN OUR FAR SRN ZNS...AND
CORRESPONDINGLY UPWARD IN OUR NRN TIER OF ZNS. OVERALL...THIS
DIDN'T CHG TOTAL ACCUMS APPRECIABLY. EVEN IF THE SOMEWHAT WARMER
SCENARIO VERIFIES...WE STILL FEEL THAT THERMAL/MOISTURE ADVECTION
WILL BE STG ENUF OVERNIGHT TO PRODUCE A QUICK 4-8" OF SNOW BEFORE
DAYBREAK ACRS MUCH OF THE CWA.
DURG THE DAY MON...AS THE SFC LOW TRANSLATES TWDS THE NJ COAST/SRN
LONG ISLAND...COLDER AIR WILL SPREAD SEWD THROUGH THE RGN BY AFTN.
CONSEQUENTLY...ANY AREAS OF MIXED PCPN SHOULD BE BACK OVER TO SNOW
BY 15-18Z. AT THE SAME TIME...MOST OF THE MODELS ARE SHOWING A 3-6
HR WINDOW FOR DEFORMATION TYPE BANDING (MAINLY FROM ABT 15-21Z)...WITH
THE MID-LVL DRY SLOT CLOSE ENUF FOR REDUCED STABILITY ALOFT...AND
AN INCREASING 700-500 MB FGEN BAND SHIFTING ACRS CNY/NE PA. THE
BEST CHC FOR MORE PERSISTENT SNOW BANDING (ADDTNL ACCUMS) SHOULD
BE NEAR AND E OF THE I-81 CORRIDOR. WHEN ALL IS SAID AND DONE...WE
STILL EXPECT STORM TOTAL SNOWFALL OF 6-10" IN OUR FAR NRN AND SRN
ZNS...WITH A SLIGHTLY HVYR STRIPE OF 8-12" IN THE MIDDLE (LOCALLY
HIER AMTS (UP TO ARND 14") MOST LIKELY TWDS
CHENANGO/OTSEGO/DELAWARE CNTYS).
AS ALLUDED TO ABV...TEMPS WILL BE FALLING SHARPLY MON AFTN...WITH
BITTERLY COLD WIND CHILLS BCMG MORE OF AN ISSUE WITH TIME. MORE ON
THIS IN THE FOLLOWING SXN.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
ARCTIC ARE WILL SPILL BACK DOWN FROM CANADA ON THE BACK SIDE OF
THE CYCLONE. APPARENT TEMPERATURES FOR THE NORTH AND EAST RANGE
FROM -10F TO -18F OVERNIGHT, BORDERLINE FOR A WIND CHILL ADVISORY.
WE WON'T CONSIDER AN ADVISORY AT THIS POINT, AS WE DON'T WISH TO
DISTRACT FROM THE CURRENT STORM SCENARIO.
AFTER A DRY, COLD DAY TUESDAY...INCLUDING SOME WEAK LAKE ACTIVITY
TO THE NORTHWEST...ANOTHER WAVE WILL DIP DOWN ACROSS NY LATE
TUESDAY INTO WEDNESDAY. THIS SYSTEM WILL HAVE LIMITED MOISTURE BUT
SHOULD STILL PRODUCE 2 TO 3 INCHES OF NEW SNOW.
THE REAL IMPACT OF THE WAVE WILL BE TO USHER IN ANOTHER ARCTIC
BLAST FOR THURSDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A LARGE SCALE TROF OVER THE NORTHEASTERN UNITED STATES WILL
CONTINUE TO KEEP OUR TEMPERATURES WELL BELOW NORMAL.
A WEAK DEPARTING CYCLONE WILL SLIDE EASTWARD WEDNESDAY NIGHT,
BRINGING ADDITIONAL SNOW SHOWERS AND A SECOND SHOT OF ARCTIC AIR.
THURSDAY APPEARS PARTICULARLY COLD. 925MB TEMPS ARE IN THE -17C
T0 -20C RANGE ACCORDING TO THE ECMWF. THIS AIRMASS WILL YIELD
MAXIMUMS IN THE SINGLE DIGITS TO LOW TEENS. FRIDAY MORNING LOOKS
FRIGID, WITH WIDESPREAD -5F TO -15F TEMPERATURES FORECAST. THE
RURAL VALLEYS WILL BE EVEN COLDER.
SOME MODERATION IS POSSIBLE ON SATURDAY AS A SOUTHERN RIDGE
EXPANDS INTO THE MID-ATLANTIC REGION. HOWEVER TEMPERATURES WILL
REMAIN BELOW NORMAL.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A POWERFUL STORM WILL SPREAD SNOW FROM SOUTHWEST TO NORTHEAST OVER
THE NEXT SEVERAL HOURS. THE SNOW WILL ARRIVE IN AVP AND ELM
BETWEEN 18Z AND 19Z, BGM AND ITH BETWEEN 20Z AND 22Z, AND RME AND
SYR BETWEEN 01Z AND 03Z.
THE SNOW WILL LOWER VISIBILITIES TO BETWEEN 1SM AND 2SM, WITH
LOWER VISIBILITIES POSSIBLE OVERNIGHT AS THE SNOW INTENSIFIES.
CEILINGS WILL LIKELY BEGIN AS MVFR AND TREND DOWNWARD TO IFR
OVERNIGHT. A LONG PERIOD OF IFR CONDITIONS IS FORECAST BEFORE THE
ENDS LATE MONDAY AFTERNOON.
WINDS WILL SHIFT TO THE EAST AT 5 TO 10 KNOTS.
OUTLOOK...
MON...IFR RESTRICTIONS IN SNOW.
MON NGT...IMPROVEMENT TO VFR FROM S TO N.
TUE/TUE EVE...VFR.
TUE OVERNIGHT/WED/THU...POSSIBLE RESTRICTIONS DUE TO SNOW
SHOWERS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR PAZ038>040-043-
044-047-048-072.
NY...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR NYZ015>018-
022>025-036-037-044>046-055>057-062.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM EST MONDAY
FOR NYZ009.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, Feb 1, 2:35 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
235 PM EST SUN FEB 1 2015
NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-021945-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
235 PM EST SUN FEB 1 2015
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
BEHIND THE ABOVE MENTIONED STORM MONDAY NIGHT AND TUESDAY...IT
WILL LIKELY TURN WINDY AND BITTERLY COLD AGAIN...WITH AREAS OF
LAKE EFFECT SNOW POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-021945-
NORTHERN ONEIDA-
235 PM EST SUN FEB 1 2015
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
BEHIND THE ABOVE MENTIONED STORM MONDAY NIGHT AND TUESDAY...IT
WILL LIKELY TURN WINDY AND BITTERLY COLD AGAIN...WITH AREAS OF
LAKE EFFECT SNOW POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MJ
Heavy Snow, Bradford
- When
- February 1, 6:00 PM EST to February 2, 9:00 AM EST
- Where
- Bradford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
Snowfall of around 7 inches occurred in Bradford County.
Heavy Snow, Lackawanna
- When
- February 1, 10:00 PM EST to February 2, 9:00 AM EST
- Where
- Lackawanna forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches occurred in Lackawanna County with the highest amounts of 10 inches occurring in Clarks Summit.
Heavy Snow, Luzerne
- When
- February 1, 10:00 PM EST to February 2, 9:00 AM EST
- Where
- Luzerne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred in Luzerne County with the highest amounts of 8.1 inches occurring in Harvey's Lake.
Heavy Snow, Northern Wayne
- When
- February 1, 10:00 PM EST to February 2, 12:00 PM EST
- Where
- Northern Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
Snowfall of 8 to 11 inches occurred in northern Wayne County with the highest amounts of 11.0 inches occurring in Equinunk and and Beach Lake.
Heavy Snow, Southern Wayne
- When
- February 1, 10:00 PM EST to February 2, 12:00 PM EST
- Where
- Southern Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches occurred in southern Wayne County with the highest amounts of 12.0 inches occurring in Gouldsboro.
Heavy Snow, Pike
- When
- February 1, 10:00 PM EST to February 2, 12:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
Snowfall of 7 to 9 inches occurred in Pike County.
Heavy Snow, Susquehanna
- When
- February 1, 10:00 PM EST to February 2, 9:00 AM EST
- Where
- Susquehanna forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred in Susquehanna County with the highest amounts of 12.0 inches occurring in Dimock.
Heavy Snow, Wyoming
- When
- February 1, 10:00 PM EST to February 2, 9:00 AM EST
- Where
- Wyoming forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.518, -76.016 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches occurred in Wyoming County with the highest amounts of 10.5 inches occurring in Nicholson.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 1 to 2, 20153 deaths · 20 events
- Winter Storm in Iowa, February 1, 20151 death · $2.5 million · 51 events
- Winter Storm in Iowa, February 1, 20151 death · $175,000 · 21 events
- Winter Storm in Ohio, February 1 to 2, 2015$4.8 million · 16 events
- Winter Storm in New York, February 1 to 2, 2015$340,000 · 17 events
- Winter Storm in Pennsylvania, February 1 to 2, 2015$600,000 · 3 events
- Drought in Texas, February 1 to 28, 2015$49,000 · 31 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 2015$80,000 · 9 events
- Damaging Winds and Strong Wind in Mississippi, February 1, 2015$55,000 · 60 kt wind · 14 events
- Drought in Oklahoma, February 1 to 28, 201529 events
- Winter Storm and Winter Weather in Nebraska, February 1, 201529 events
- Heavy Snow in New York, February 1 to 2, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563487, 563488, 563489, 563490, 563491, 563498, 563501, 563505.